A few weeks ago I had a very scary, very bad reaction to Ketamine nasal spray. My migraine specialist prescribes this medication for me, and I've been using it for a couple years now with good results. It seems to lower my trigger threshold and does a good job diminishing my pain to a more tolerable level. The medication is compounded because it is not available commercially.
Despite being very careful about how I take the medication, something went wrong. I don't know if I used more than I realized I had or what, but I now know what people mean by the term "K hole." And it was the scariest thing I've ever experienced in my entire life. Wikipedia can be a rather hit and miss source of information, but they have a perfect description of what the experience of this side effect is like:
[U]sers may experience what is coined the "K-hole", a state of dissociation whose effects are thought to mimic the phenomenology of schizophrenia. Users may experience worlds or dimensions that are ineffable, all the while being completely unaware of their individual identities or the external world. Users have reported intense hallucinations including visual hallucinations, perceptions of falling, fast and gradual movement and flying, "seeing God", feeling connected to other users, objects and the cosmos, experiencing psychotic reactions, and shared hallucinations, and thoughts with adjacent users.
I did have a tiny grasp on reality (the presence/existence of my husband) and I held on to him, literally, with all my strength. It's hard to describe and probably not necessary for me to do so, but it felt something like finding out you've been living inside a video game and someone just unplugged the game from the wall and experiencing the realization that your life is over and was never what you thought it was. But I still knew my husband was there and I held on to that.
After some time passed I started to come back to reality. At first I was okay. It was only after the details began to come back to me that I started to struggle. The whole experience played in to my very worst fears because since I was a little kid I had this idea that maybe we're just dolls that someone else moves around in their own play the same way I played with my Barbies. So for me that feeling of finding out my life was someone else's cosmic game was devastating and terrifying. It's almost like my brain knew how to take the drug and turn it into my own personal worst nightmare.
In the days and weeks following the incident I found myself struggling more with my depression than I have in months, if not an entire year. I felt so angry. I'd been doing really well and felt like I had a routine that kept my feet on the ground and my depression fairly well managed. It felt so unfair to have a fluke or accident take that away from me. But instead of staying angry or continuing to feel sorry for myself, I used my depression management tools to try to bounce back. I made myself take a shower and suggested we go out to dinner so I could get out of the house. I did some errands and made myself keep plans I desperately wanted to cancel so I could stay home and isolate. Guess what? It all helped. Doing what I knew I needed to do totally paid off. Within another week or so I felt infinitely better emotionally and began to take pride in how well I'd handled a less than ideal situation.
I'm certainly not glad this happened, but I am glad I was able to prove to myself that I'm more resilient than I thought I was. I'm proud of myself for making healthy choices that enabled me to enjoy the holidays and not miss out on everything I'd been looking forward to just because something didn't go according to plan. This is really big for me.
Subscribe to the Somebody Heal Me feed: Subscribe in a reader or subscribe by e-mail. Follow me on Twitter @somebodyhealme.
Content by Diana E. Lee.DISCLAIMER: Nothing on this site constitutes medical or legal advice. I am a patient who is engaged and educated and enjoys sharing my experiences and news about migraines, pain and depression. Please consult your own health care providers for advice on your unique situation.